CSN Login
Members Online: 9

Ascites - Stage IV Ovarian

AnotherChance
Posts: 8
Joined: Jun 2011

Hello Everyone,

I am a new member. My mom was diagnosed with Stage IV OVCA back in 2007. She had a total hysterectomy followed by chemo treatments. She has been in remission 3 times, and has been on 3 or 4 difference meds. Her most recent was Gezmar, with no response. She is going in today to start Topotecan.

I am really scared. She had ascites and had the fluids removed last week. She's been complaining of abdominal pain (5 on a rate of 1-10, 10 being the worst). She's lost appetite and as a result has lost some weight.

Is there anyone out there who has experienced this and maybe can give me some advice? She is thinking of not going through chemo anymore but I don't want her to give up. :-(

Tethys41's picture
Tethys41
Posts: 1057
Joined: Sep 2010

Ascites production wreaks havoc on one's protien levels. For two months following my surgery, I was getting at least 2 liters of asites drained every three days. Eventually, the body loses so much protien that the tissues can no longer retain fluids, therefore adding to the volume of ascites. Be sure to moniter your mom's albumen protien levels. If they get too low, insist that they put her on TPN (total parental nutrition). In my case, my albumen level reached 1.0 (the low range of normal is 3.4). There is no way I could have eaten enough to get my levels back to normal. I was on TPN for three months before I reached the normal range, but the ascites dried up about two weeks after starting the TPN.

antcat
Posts: 272
Joined: Jan 2011

Please tell your mom to keep optimistic, I have been thru so many chemos since last year, it isn't funny. I was on Gemzar, it didn't work, then went on doxil, it didn't work, then Cytoxan, same thing and went on Topotecan. Topotecan didn't work and it is a hard one, as it made my blood counts go down very low. Now, I'm going to try, Taxotere.

People can get discouraged, but sometimes it helps to talk to your primary care physician and gyn/onc (if different). Both of mine are absolutely wonderful, and they are both very compassionate and understanding, some traits some other doctors lack.

Take care

carolenk's picture
carolenk
Posts: 909
Joined: Feb 2011

If my mother was in the same situation that your mother is in, she probably would not have done chemo in the first place. So you are lucky to have your mom still here. It sounds like she is getting battle weary. Maybe you could investigate the CAAT diet someone posted here last month.

It is a special diet to starve cancer. I think it can be used with chemo & some people used it when they were told that "nothing more can be done"--and their tumors shrunk considerably. The man who designed the CAAT program (controlled amino acid therapy) based it on serious research but the program itself has not been researched.

I am not in active treatment for cancer now but I think I would use the CAAT program if I had to go back on chemo. The CAAT program seems to help the chemo work better because it is designed to deprive the cancer cells of the basic nutrients it uses to feed itself.

Please stay in touch. I know your mom has a hard decision to make.

Carolen

eward
Posts: 210
Joined: Feb 2010

Antcat,
My mom has at least remained fairly stable over the past 2 years with constant chemo. Today was the first day she was told there is definite progression. Did you have progression with all of these chemos you have been on in the past year? Or did they just not improve your condition?

antcat
Posts: 272
Joined: Jan 2011

I am so sorry to hear about your mom. Since December, being on different chemos, I have been having slight progression, they can't seem to find the right combination of drugs. So, over the last 6 months they have grown but have not invaded any other organs. It's almost like they have a long list of chemo drugs and if one doesn't work, they try another and so on. The more chemo a person is on, I think the more side effects they have. I know family tells me to keep fighting, but sometimes it gets hard. I have a wonderful gyn/oncologist and primary care physician, who are so very compassionate and understanding, but not all specialists (oncologist) are like that. I never tried the Abraxane, just finished with Topotecan. Just had 2 cycles of it and was told it would change. I don't know if chemo really starts working after 2 cycles, but this is what they wanted to do, so I can't argue any more. I have become very active in my care, researching trials, looking up medications the onc orders and sometimes I think they don't really want people to be that much involved. I guess they feel, they're the dr. and should not be questioned, but we all have a right to question in our health care. I also think that when a person has cancer, they have a team of drs., not just one, and all doctors should be working on the same level, but that doesn't happen. There shouldn't be only 1 captain of the ship, because each physician, whether it be primary care, or gyn/onc is responsible for a different aspect of your care and at one point are all involved in a person's care.

AnotherChance
Posts: 8
Joined: Jun 2011

Hi Antcat,

How are you doing with the Topotecan? My mom just started her first cycle yesterday. We're going in today for her second dose. She's scheduled for 5 consecutive days of chemo every 3 weeks.

antcat
Posts: 272
Joined: Jan 2011

I guess I didn't do well with Topotecan. I only have it once a week for 3 weeks in a row and then had a week off. Dr. changed my treatment after 2 cycles, because my tumors still showed some growth. I found the Topotecan to be rough, as my blood counts went down and I was very, very tired. I hope all goes well for your Mom.

eward
Posts: 210
Joined: Feb 2010

Your mom's and my mom's stories sound similar, except my mom only had one 3 month break from chemo (sort of a remission) since her diagnosis in 2009. My mom just found out today that her current chemo(abraxane) is not working. The cat scan showed that her lymph nodes are increasing and she has some quarter size spots on the surface of her liver. She has also had increased ascites and has been having trouble with lymphodema. When my mom asked if this is "it" or "the end," the physician assistant said that this would be the beginning of more difficult conversations regarding her treatment. I am scared, too.
xo
Eileen

AnotherChance
Posts: 8
Joined: Jun 2011

My mom decided to go through with the chemotherapy at her appointment today. She was able to relax a little at her appointment and feel pain free after she was given a shot of the pain killer. I am so glad I was able to convince her to not give up, at least for now. I think seeing my tears encouraged her to continue the battle.
She's going to go in 5 days in a row and break for 2 weeks. I am praying that she responds to the Topotecan.
I am looking into the CAAT. Thank you everyone for your comments.

Cafewoman53's picture
Cafewoman53
Posts: 738
Joined: Jul 2010

I"m so glad your Mom feels like she can do the chemo. Did you talk to your dr about pain control? She should not be in pain there are so many ways they can keep her pain free and in my opinion she is more likely to fight this cancer if she is not in pain. Good Luck Colleen

AnotherChance
Posts: 8
Joined: Jun 2011

Good Morning Colleen,

Yes, I'm glad she did the chemo. The doctor did prescribe her pain control meds. She takes it off and on. I think after yesterday's appointment she will be taking the pain control on an as needed basis rather than an as wanted basis.

AussieMaddie's picture
AussieMaddie
Posts: 345
Joined: May 2011

Hi again :)

just wanted to add to this that I was terrified of having chemo because it's the same one that my mother had before she died of lung cancer related complications. I always put the blame for the exacerbation of poor circulation in her legs and greater predisposition to clots down to the chemo. I blamed it on causing her to have the heart attack that precipitated her death. She had been 76 then, in 2004 and very unwell even before she got to the specialist. It was too late by then.

In my fear, I put off having chemo for two weeks then gave in. Was surprised to find that the medication caused me to sleep right through the first couple of infusions, and I had absolutely no side effects at all (that were evident). When the antihistamine phenergen was found to cause my body to twitch uncontollably while I slept through the chemo, they changed it to Clarityne (spelling?). I mostly still sleep through each chemo, and still have no side effects, even after nine cycles. I cannot imagine life continuing "permanently" like this but it does show that not everyone does have the dreadful side effects that so many experience. I believe it is the Taxol that causes one to lose their hair. Happened to me in the third week. Easily hidden under a home-made hat.

Who knows what the next stage will bring, but I did want to mentioin that not always are our fears grounded. You just don't know till you try it.

Good luck :)

eward
Posts: 210
Joined: Feb 2010

oops double post

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network